Not what you're looking for? CLICK HERE INSTEAD



Post-surgical tingling in foot

by Rose

tibial nerve neuritis

tibial nerve neuritis

I have rheumatoid arthritis and a large bunion on my left toe. Over time a portion of the bone at the point of the bunion was gone leaving several sharp edges (picture a triangle cut out shape with the vertices of the missing bone actually cutting me from the inside). In an effort to avoid full scale bunion surgery, i had the sharp points excised or shaved down. The surgery seemed to go well no real pain in recovery. The ankle nerve block lasted from 8 a.m. until at least 11 p.m. when I went to bed. I took hydrocodone with tylenol for two to three days afterward and tapered off with no real pain. Once I stopped taking the pain medication I started feeling tingling in my foot. it seems to be mainly on the bottom of my foot and varies in intensity. it is mainly at the ball of the foot, but can vary back to the heel and ankle. It is not really around the incision site. My small toes look pink and have feeling. My big toe is black/purple on top (bad looking bruise but a little more black than my usual bruise) but some pink areas on bottom and tip is nice pink color. The tingling is really annoying and distracting from every day activities and increases after I walk. It is supposed to be a weight bearing surgery and I did not really walk on it at all for three days and then not too much. Now I am being even more restrictive with the hope the tingling will go away. I am really surprised that I have had essentially no pain, but this constant tingling is not going away. It's only been a week but it is really frustrating.


RESPONSE

Hi Rose,

This is a reminder that even simple surgeries can have problems. Having said that as an outsider looking in, I see two possible causes of your tingling.

I will assume during the surgery you had an ankle tourniquet in order to prevent excessive blood flow to the surgical site, which makes doing the surgery much simpler. Tourniquets are routinely used in foot surgery. Unless you had general anesthesia which seems like you did not, the tourniquet would have to be placed around the ankle and not the thigh.

There is a possibility that the tightness of the tourniquet did some damage to your tibial nerve which is the nerve that comes down the inside of the ankle and just under the ankle branches into a medial and lateral plantar nerve. So a compression against the nerve from the tourniquet could do damage to the nerve which would then result in your symptoms of tingling on the bottom of the foot. While you were on pain medication you did not feel it, but once off the pain
meds, the sensation became evident.

The second possibility, and in my mind, the probable cause would be from the ankle block itself. Most foot specialists do not do ankle blocks simply because there is an easier way to block the bunion. It is called a Mayo block and essentially we infiltrate anesthesia around the first metatarsal bone which is very effective in "numbing" the big toe joint.

In order to do an ankle block, all nerves coming down the ankle to the foot have to be anaesthestized. The major nerve bundle is on the inside of the ankle where the tibial nerve transverses. There is a certain technique in inserting the needle into the skin, but even so the doctor is basically injecting blindly based on where the tibial nerve "should" be located.

What probably happened is that the needle itself hit the nerve directly and damaged the nerve resulting in what we call a neuritis or inflammation of a nerve.

Unfortunately, this can happen any time a nerve block is attempted in any part of the body.

The question now becomes what to do going forward. The first thing you should do is mention it to your surgeon. I will assume he or she will have some ideas on how to treat the problem. Some of the things that can be attempted would include oral prednisone to reduce the inflammation of the nerve or even oral anti-inflammatory medication to serve the same purpose.

Sometimes cortisone can be injected locally into the area, just under the skin to avoid further damage to the nerve itself. Additionally, physical therapy may also be advantageous.

Some doctors may recommend neurological medications like Neurontin which is designed to minimize nerve pain. These medications do nothing to resolve the issue and just mask the symptoms, plus there is a certain danger level in taking these types of medications. So, you would not want to take them unless absolutely necessary, after having tried everything else and still be stuck with the symptoms.

I would also say that in general if the symptoms were caused by either a tourniquet or needle irritation, these types of neuritis do improve over time. Your problem is that waiting for the symptoms to resolve may not be your best choice.

I think it is also important to mention the possibility that diminished circulation to the foot might also cause your symptoms and that your surgeon should check your circulation as well. Based on your narrative it sounds like "pink" toes describes your foot, but it is important that the toes are this color all the time. If you look at your toes (and foot), particularly when the foot is really tingling, and they are very pale or very red, that would raise a red flag in regard to your circulation.

See your doctor immediately.

Marc Mitnick DPM
DISCLAIMER

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask the doctor.






download from Apple Store
Get it on Google Play



MY PRODUCT RECOMMENDATIONS
(items I prescribe in the office)


Orthotics for multiple types of foot pain
best buy in a pre-made orthotic
click link below


SuperStepOrthotics


Orthotics for heel and arch pain for those who must wear dress shoes
click link below


redithotics


Topical pain reliever
click link below


blu-mjk


Relief for nail fungus
click link below


clotrimazoil


HONESTe Online Member Seal
Click to verify - Before you buy!